Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 69, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 12, 2002, 5:00 PM EDT for Lenawee County, Michigan. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 5:00 PM EDT (21:00 UTC)
- Expired
- Aug 12, 2002, 5:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 99 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:02 PM EDT | Hail 0.75 | Adrian, MI | |
| Aug 12, 5:02 PM EDT | Thunderstorm Wind 55 E | Adrian, MI | Trained spotters and law enforcement reported that a thunderstorm produced severe hail and damaging winds, blowing down several trees and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
980 WUUS53 KDTX 122100 SVRDTX MIC091-122145- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 500 PM EDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENAWEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 545 PM EDT * AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ADRIAN...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TECUMSEH AT 510 PM EDT BLISSFIELD AT 515 PM EDT BRITTON AT 530 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4195 8415 4178 8410 4183 8381 4202 8384 SF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:25 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 12, 3:25 PM EDT, 1 hour 35 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 325 PM EDT MON AUG 12 2002 ANOTHER WARM DAY TOMORROW. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN LOWER MICHIGAN THIS AFTERNOON. 18Z LAPS DATA SHOWING CAPES AROUND 2500 J/KG ACROSS THE WESTERN PART OF THE CWA. WEAK SHORTWAVE MOVING THROUGH WESTERN LAKE ERIE HELPING TO TRIGGER MORE WIDESPREAD THUNDERSTORMS ACROSS OHIO. WILL PUT SLIGHT CHANCE IN FOR MOST OF THE CWA THROUGH EARLY EVENING...EXCEPT SCATTERED WORDING ACROSS THE SOUTHEAST PART OF THE CWA. UPPER LOW OVER SOUTHERN MANITOBA WILL CONTINUE TO SLIDE NORTHEAST...MOVING INTO HUDSON BAY TOMORROW. COLD FRONT OVER THE PLAINS WILL CONTINUE TO SLIDE SLOWLY EAST. AVN CONTINUES TO DEVELOP A STRONG WAVE ALONG THE FRONT ON TUESDAY. THE FRONT SHOULD BE OVER LAKE MICHIGAN TUESDAY AFTERNOON. WITH THE SLOW TIMING OF THE FRONT...LOOKS LIKE THE DETROIT METRO AREA MAY STAY DRY THE WHOLE DAY. WILL FOLLOW THE ETA MOS GUIDANCE POPS. TOUGH FORECAST WITH RESPECT TO MAX TEMPS. 850 TEMPS WILL BE AROUND 18C. THUS...ANY DECENT AMOUNT OF SUN AND TEMPS WILL HIT 90 DEGREES ONCE AGAIN. ETA SHOWING SOUTHWEST WINDS INCREASING TO AROUND 40 KTS BETWEEN 8000-10000 FEET (NEAR MBS). WILL HAVE TO WATCH OUT FOR DAMAGING WINDS WITH SOME OF THE STORMS. MID LEVEL FLOW WILL BECOME PARALLEL WITH THE FRONT AS THE TROUGH IN THE PLAINS SHARPENS. COLD FRONT/TROUGH BECOMES NEARLY STATIONARY OVER THE AREA BY WEDNESDAY MORNING. WILL CONTINUE WITH SCATTERED WORDING ON WEDNESDAY AS THE FRONT REMAINS OVERHEAD. WITH CLOUDS AND SHOWERS...EXPECTING TEMPS TO RISE ONLY ABOUT 10 DEGREES OFF THE LOWS. 12Z ETA/AVN SHOWING WEAK SURFACE CONVERGENCE/QG FRONTOGENESIS SLIDING EAST OF THE CWA BY LATE IN THE DAY. THUS...WILL KEEP WEDNESDAY NIGHT DRY AND BRING IN SOME PARTIAL CLEARING. RIDGING BUILDS BACK INTO THE REGION ON THURSDAY. 110+ KT JET STRETCHED ACROSS EXTREME SOUTHERN SASKATCHEWAN/MANITOBA. THIS JET WILL HEAD OFF INTO CENTRAL ONTARIO THURSDAY NIGHT. FRONTAL BOUNDARY WELL NORTH OF CWA...ACROSS THE EXTREME NORTHERN GREAT LAKES. WILL REMOVE THE MENTION OF PRECIP. .EXTENDED... LOW CONFIDENCE IN THE EXTENDED...THUS JUST MINOR CHANGES TO THE PREVIOUS FORECAST. LARGE UPPER LEVEL RIDGE IN EASTERN PACIFIC (47.50N 136.50W) EXPECTED TO SLOWLY BREAK DOWN THROUGH THE PERIOD. MRF/CANADIAN ENSEMBLES INDICATING A BROAD TROUGH DEVELOPING ACROSS BRITISH COLUMBIA...EXTENDING SOUTH ALONG THE WEST COAST. MANY QUESTIONS CONCERNING THE AMPLITUDE AND EXACT POSITION OF THIS TROUGH...AS WELL AS THE CORRESPONDING HEIGHTS ACROSS THE NORTHERN CONUS. NEW 12Z AVN DEVELOPS A CUT OFF LOW OFF THE PACIFIC COAST ON FRIDAY. 12Z AVN ALSO SHOWING A DECENT SHORTWAVE TROUGH MOVING THROUGH THE NORTHERN PLAINS SATURDAY MORNING. WILL KEEP THE FORECAST DRY...AS THIS SYSTEM HEADS INTO ONTARIO...MUCH LIKE THE PREVIOUS ONES. BOTTOMLINE... FOR SOUTHEAST MICHIGAN...WILL GENERALLY CALL FOR TEMPS SLIGHTLY ABOVE NORMAL DURING THE WEEKEND...AS HEIGHTS REMAIN FAIRLY HIGH (PER ENSEMBLES). .DTX...NONE. SF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:25 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 65 min |
| Aug 12, 7:46 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw, Tuscola | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.